Georgia, 2015Damaging Winds in Georgia, August 17, 2015
August 17, 2015 · NWS FFC · 5 events in 5 counties and zones
A weak upper-level trough combined with abundant Atlantic moisture and afternoon heating to produce scattered severe thunderstorms with damaging winds across North Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level trough combined with abundant Atlantic moisture and afternoon heating to produce scattered severe thunderstorms with damaging winds across North Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 2:24 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 17, 2:24 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT MON AUG 17 2015
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
AN ACTIVE SOUTHWEST FLOW ALOFT WILL CONTINUE TO INTERACT WITH VERY
MOIST AND MODERATELY UNSTABLE ENVIRONMENT TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE SHORT TERM. ALTHOUGH
NO SEVERE STORMS ARE EXPECTED WITH SUCH A DEEP MOIST ENVIRONMENT
WITH LITTLE WIND SHEAR... A FEW STRONG STORMS ARE POSSIBLE ACROSS
MAINLY CENTRAL GEORGIA DURING THE AFTERNOON AND EARLY EVENING HOURS
WHERE TEMPS ARE ABLE TO CLIMB INTO THE UPPER 80S TO LOWER 90S THIS
AFTERNOON AND AGAIN TUESDAY AFTERNOON. THE MOIST TROPICAL AIRMASS
WILL RESULT IN MAINLY SCATTERED SHOWERS TONIGHT AND TUESDAY NIGHT...
BUT CANNOT RULE OUT A FEW RUMBLES OF THUNDER OVERNIGHT. THE MAIN
CONVECTIVE CONCERN IS THE POTENTIAL FOR LOCALLY HEAVY RAIN AS ANY
TRAINING OF STORMS COULD DUMP AROUND 2-3 INCHES IN A SHORT PERIOD OF
TIME... RESULTING IN THE PONDING OF WATER ACROSS LOW FLYING... FLOOD
PRONE AREAS. A FEW FLASHY CREEKS COULD BRIEFLY COME OUT OF THEIR
BANKS... BUT FOR FOR THE MOST PART... NOTHING WIDESPREAD IS EXPECTED
AS MOST STREAMS AND RIVERS COULD USE THE RAIN.
OTHERWISE... AMPLE CLOUDS AND RAIN CHANCES SUGGEST LEANING TOWARD
SLIGHTLY WARMER LOWS AND COOLER HIGHS THROUGH THE SHORT TERM. A
BLEND OF THE WARMER MAV LOWS AND COOLER MET HIGHS WITH PERSISTENCE
LOOKED REASONABLE.
39
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MINOR CHANGES MADE TO TEMPS IN THE EXTENDED BUT OTHERWISE
CONTINUED WET PATTERN IN STORE THROUGH DAY 7. DEEP MOISTURE
ASSOCIATED WITH SW FLOW ALOFT WILL BE ACROSS THE AREA TO START THE
LONG TERM WITH RATHER HIGH SHOWER AND THUNDERSTORM CHANCES
WEDNESDAY AND THURSDAY. UPPER RIDGE STAYS PARKED OVER FLORIDA AND
THE GULF OF MEXICO PUTTING GA IN VERY MOIST SOUTHWESTERLY FLOW
THROUGH THE END OF THE WORK WEEK. THIS MOIST FLOW WILL BE
ENHANCED WITH A FEW WAVES MOVING THROUGH BUT THE MAJORITY OF THE
PRECIPITATION WILL BE DIURNALLY DRIVEN. THINGS WEAKEN A BIT
TOWARDS THE WEEKEND AS THE MAIN UPPER LEVEL RIDGE BEGINS TO WEAKEN
AND MOVE WEST PUTTING GA IN MORE WEST TO NORTHWESTERLY FLOW
AROUND THE TOP SIDE OF THE RIDGE. THE FLOW REMAINS MOIST...BUT
WITH OUT A DIRECT GULF CONNECTION. PRECIPITABLE WATERS TODAY
THROUGH FRIDAY STAY IN THE 2 INCH RANGE THEN SLACK OFF A BIT INTO
THE WEEKEND INTO THE 1 TO 1.5 INCH RANGE. TEMPS EXPECTED TO STAY
IN THE 60S AND 70S FOR LOWS AND 80S TO 90S FOR HIGHS THROUGH THE
SHORT TERM.
01
&&
.AVIATION...
18Z UPDATE...
A MOIST AND UNSTABLE PATTERN WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS WITH EMBEDDED THUNDERSTORMS AT TIMES TO PREVAIL THROUGH THE
EVENING... WITH SPOTTY SHOWERS CONTINUING OVERNIGHT. CONVECTION
BECOMES MORE NUMEROUS AGAIN ON TUE WITH DAYTIME HEATING. VFR CIGS
WILL PREVAIL THIS AFTERNOON AND EVENING... THEN IFR/MVFR CIGS SETTLE
BACK IN TONIGHT AROUND 08-10Z TUE AND PERSIST THROUGH 17-18Z TUE
WHEN THEY SHOULD IMPROVE TO VFR LEVELS WITH SOME HEATING. WINDS WILL
DANCE BETWEEN SSE AND SSW THIS AFTERNOON AND MAYBE THIS EVENING
BEFORE SETTLING OUT AT SSW BY 08-10Z TUE. SPEEDS MAINLY 8KTS OR
LESS.
//ATL CONFIDENCE...
18Z UPDATE...
MEDIUM ON TIMING OF TSRA THIS AFTERNOON AND MVFR CIGS TONIGHT.
HIGH ON REMAINING ELEMENTS
39
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 85 72 87 / 70 70 60 60
ATLANTA 73 85 73 86 / 70 70 60 60
BLAIRSVILLE 66 78 67 80 / 80 70 60 70
CARTERSVILLE 70 84 71 85 / 80 70 60 70
COLUMBUS 73 88 75 89 / 60 70 60 60
GAINESVILLE 71 82 72 83 / 70 70 60 60
MACON 73 88 74 90 / 60 70 60 60
ROME 71 84 72 85 / 80 70 60 70
PEACHTREE CITY 72 85 72 86 / 70 70 60 60
VIDALIA 73 90 74 90 / 50 70 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...39
LONG TERM....01
AVIATION...39
Hazardous weather outlook, Aug 17, 2:52 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON AUG 17 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
352 PM EDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH TONIGHT...OVER NORTH AND CENTRAL GEORGIA. A
FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
WEATHER HAZARDS EXPECTED...
HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS...GUSTY WINDS AND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY.
HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING WILL BE THE LIKELY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 17, 12:15 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT MON AUG 17 2015
GAZ002-003-171815-
CATOOSA GA-WALKER GA-
115 PM EDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA AND WALKER COUNTIES UNTIL
215 PM EDT...
AT 110 PM EDT...RAINFALL AMOUNTS AROUND TWO INCHES HAVE FALLEN OVER
PORTIONS OF WALKER AND CATOOSA COUNTIES SINCE 800 AM EDT THIS MORNING.
SHOWERS WITH HEAVY RAIN FROM LAFAYETTE TO RINGGOLD CONTINUE TO MOVE NORTH
TO NORTHEAST AT 30 MPH. THESE SHOWERS MAY PRODUCE ANOTHER INCH OF RAIN
THROUGH 200 PM EDT. SEVERAL CREEKS AND SMALL STREAMS WILL BE RISING
DURING THE NEXT FEW HOURS.
HAZARD...HEAVY RAIN.
IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAFAYETTE...RINGGOLD...FORT OGLETHORPE...CHICKAMAUGA...CHATTANOOGA
VALLEY...LA FAYETTE...NAOMI...CHATTANOOGA VALLEY...GRAYSVILLE...BLUE
SPRING...BOYNTON...NOBLE...CENTER POST...BEAUMONT...INDIAN SPRINGS...
ROCK SPRING...LINWOOD...FAIRVIEW...WOOD STATION AND LAKEVIEW.
LAT...LON 3498 8509 3476 8515 3473 8517 3472 8516
3459 8519 3460 8544 3498 8534
TIME...MOT...LOC 1710Z 203DEG 27KT 3471 8519
16Special weather statement, Aug 17, 3:18 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON AUG 17 2015
GAZ015-016-172115-
LUMPKIN GA-WHITE GA-
418 PM EDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR LUMPKIN AND SOUTHWESTERN WHITE
COUNTIES UNTIL 515 PM EDT...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS OVER DAHLONEGA...MOVING
NORTHEAST AT 20 MPH.
HAZARD...HEAVY RAIN.
IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
IS LIKELY. TEMPORARY STREET FLOODING IS ALSO POSSIBLE.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...CLEVELAND...QUALATCHEE LAKE...GOOCH MOUNTAIN SHELTER...
PORTER SPRINGS...AURARIA...CAMP MERRILL...TURNERS CORNER...GARLAND...
NIMBLEWILL AND CAMP COLEMAN LAKE.
LAT...LON 3460 8372 3447 8392 3447 8393 3446 8393
3442 8399 3450 8415 3454 8419 3460 8419
3466 8412 3465 8410 3466 8407 3464 8404
3467 8403 3468 8399 3472 8398 3474 8394
TIME...MOT...LOC 2017Z 231DEG 16KT 3455 8398Special weather statement, Aug 17, 3:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT MON AUG 17 2015
GAZ067>069-079-172130-
TALBOT GA-UPSON GA-PIKE GA-MERIWETHER GA-
439 PM EDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALBOT...
NORTHWESTERN UPSON...SOUTHERN PIKE AND SOUTHEASTERN MERIWETHER
COUNTIES UNTIL 530 PM EDT...
AT 439 PM EDT...A STRONG THUNDERSTORM WAS OVER MANCHESTER...OR 13
MILES NORTHWEST OF TALBOTTON...MOVING NORTHEAST AT 25 MPH.
HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GREENVILLE...MANCHESTER...WOODBURY...WARM SPRINGS...MOLENA...GAY...
RALEIGH...CREST...HARRIS CITY...LIFSEY SPRINGS...IMLAC...FLINT HILL
AND HILLTOP.
LAT...LON 3309 8472 3311 8446 3303 8431 3278 8460
3279 8469 3283 8469 3284 8470 3286 8474
TIME...MOT...LOC 2039Z 206DEG 23KT 3284 8465Special weather statement, Aug 17, 4:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT MON AUG 17 2015
GAZ044-053>055-172215-
SOUTH FULTON GA-CLAYTON GA-COWETA GA-FAYETTE GA-
525 PM EDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SOUTH FULTON...WESTERN
CLAYTON...COWETA AND FAYETTE COUNTIES UNTIL 615 PM EDT...
AT 525 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR NEWNAN TO HARALSON...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
NEWNAN...FAYETTEVILLE...JONESBORO...PEACHTREE CITY...UNION CITY...
RIVERDALE...COLLEGE PARK...FAIRBURN...TYRONE...LOVEJOY...PALMETTO...
SENOIA...BROOKS...MORELAND...SHARPSBURG...TURIN...HARALSON...
WOOLSEY...EAST NEWNAN AND CHATTAHOOCHEE HILL COUNTRY.
LAT...LON 3351 8483 3352 8482 3358 8481 3359 8481
3361 8478 3361 8442 3346 8429 3344 8430
3343 8431 3343 8435 3336 8435 3335 8439
3333 8438 3326 8445 3326 8450 3325 8451
3322 8451 3322 8464 3335 8489
TIME...MOT...LOC 2125Z 228DEG 25KT 3338 8485 3323 8457Thunderstorm Wind, Fayette
- When
- August 17, 4:45 PM EST to 4:50 PM EST
- Where
- Fayette County, 2.47 mi N of Starrs Mill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 33.366, -84.520
A NWS employee reported one pine tree blown down along Redwine Road.
Thunderstorm Wind, Cherokee
- When
- August 17, 6:25 PM EST to 6:35 PM EST
- Where
- Cherokee County, 2.16 mi W of South Canton to 1.14 mi WNW of Buffington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.222, -84.518
The Cherokee County Emergency Manager reported multiple trees down on the south side of Canton.
Thunderstorm Wind, Gwinnett
- When
- August 17, 6:35 PM EST to 6:45 PM EST
- Where
- Gwinnett County, 1.4 mi WNW of Grayson to 1.42 mi N of Grayson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 33.891, -83.971
The public reported multiple trees down near Rosebud Road and Highway 20.
Thunderstorm Wind, Walton
- When
- August 17, 6:45 PM EST to 6:55 PM EST
- Where
- Walton County, 0.88 mi SE of Walnut Grove to 0.15 mi WNW of Good Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.721, -83.839
The Walton County 911 Center reported several trees blown down across the southern half of the county including on Social Circle Fairplay Road near Mount Paran Church Road, on Stokes Street in Monroe and on Highway 81 at Jersey Walnut Grove Road.
Thunderstorm Wind, Jackson
- When
- August 17, 7:30 PM EST to 7:40 PM EST
- Where
- Jackson County, Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 34.120, -83.570
The Jackson County 911 Center reported several trees blown down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
- Hail and Damaging Winds in Wyoming, August 17, 201560 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598826, 598830, 598831, 598841, 598835.